Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Missoula, MT

August 30, 2008Deer Lodge County, Granite County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 30, 2008, 11:48 PM MDT for Deer Lodge County, Granite County, Powell County, Montana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2008, 11:48 PM MDT (05:48 UTC)
Expired
Aug 31, 2008, 12:30 AM MDT
In force
42 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 109 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 12:20 AM MDTHAIL 0.751 W Deer Lodge, MT
Aug 31, 12:31 AM MDTHAIL 0.751 S Deer Lodge, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3572 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 310549
SVRMSO
MTC023-039-077-310630-
/O.NEW.KMSO.SV.W.0033.080831T0548Z-080831T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1148 PM MDT SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 1230 AM MDT.

* AT 1137 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 14 MILES WEST OF WEST VALLEY...OR ABOUT 18 MILES
  WEST OF ANACONDA...AND WAS MOVING NORTHEAST AT 44 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST VALLEY...ANACONDA AND PHILIPSBURG AROUND 1155 PM MDT...
  WARM SPRINGS AROUND 1205 AM MDT...
  GALEN AROUND 1210 AM MDT...
  DEER LODGE AROUND 1225 AM MDT...
  GARRISON AROUND 1230 AM MDT.

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4667 11278 4639 11243 4594 11316 4619 11355
TIME...MOT...LOC 0548Z 226DEG 38KT 4618 11319

$$
1 follow-up statement
000 
WWUS55 KMSO 310602
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1202 AM MDT SUN AUG 31 2008

MTC023-039-077-310630-
/O.CON.KMSO.SV.W.0033.000000T0000Z-080831T0630Z/
DEER LODGE MT-GRANITE MT-POWELL MT-
1202 AM MDT SUN AUG 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR SOUTHEASTERN POWELL...EASTERN GRANITE AND NORTHERN DEER LODGE
COUNTIES...

* AT 1154 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR WEST VALLEY...OR ABOUT 9 MILES NORTHWEST OF
  ANACONDA...AND WAS MOVING NORTHEAST AT 44 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALEN AROUND 1210 AM MDT...
  RACETRACK AROUND 1215 AM MDT...
  DEER LODGE AND GARRISON AROUND 1225 AM MDT.

LAT...LON 4601 11304 4626 11341 4667 11278 4639 11243
TIME...MOT...LOC 0602Z 226DEG 38KT 4626 11300

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:08 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 30, 9:08 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
908 PM MDT SAT AUG 30 2008

.UPDATE...MINOR ADJUSTMENTS TO THE PROBABILITY OF PRECIPITATION
AND CLOUD COVER FOR TONIGHT.

&&

.DISCUSSION...A DISTURBANCE HAS MADE ITS WAY INTO THE SOUTHERN
CLEARWATER MOUNTAINS THIS EVENING. THIS DISTURBANCE IS EXPECTED TO
KEEP SHOWER AND A FEW THUNDERSTORMS GOING THROUGH OUT THE NIGHT.
THE BEST CHANCE FOR SHOWERS WILL BE SOUTH OF THE LINE FROM LOWELL
IDAHO TO MISSOULA MONTANA. THE RED FLAG WARNING WAS ALLOWED TO
EXPIRE SINCE THE WINDS HAVE DECREASED WHILE HUMIDITIES HAVE RISEN. THE
FORECAST WILL HAVE TO BE MONITORED FOR FURTHER UPDATES.

&&

.AVIATION...THUNDERSTORM DEVELOPMENT WILL ALSO MAKE ERRATIC WINDS
POSSIBLE IN THESE LOCATIONS THROUGH THE NIGHT WITH KSMN AND KBTM
BEING PRIMARILY IMPACTED. CLOUD COVER WILL INCREASE OVERNIGHT THROUGH
SUNDAY AS AN UPPER LEVEL TROUGH APPROACHES THE NORTHERN ROCKIES.
BIGGEST AVIATION IMPACT WILL BE GUSTY WINDS ACROSS NORTH CENTRAL
IDAHO AND SOUTHWEST MONTANA WITH MOUNTAIN PEAKS INCREASINGLY
OBSCURED THROUGH SUNDAY NIGHT.

&&

.PREV DISCUSSION... /ISSUED 303 PM MDT SAT AUG 30 2008/

DISCUSSION...WATER VAPOR IMAGERY SHOWS A PLUME OF MID/HIGH LEVEL
MOISTURE BEING PUMPED NORTHEASTWARD ACROSS SOUTHERN IDAHO AND
MONTANA. A SURFACE-BASED BOUNDARY RESIDES OVER LEMHI COUNTY AND
SOUTHWEST MONTANA AND WILL BE A FOCUS FOR HIGH-BASED CONVECTION
THROUGH THE REMAINDER OF THE AFTERNOON AND INTO TONIGHT. THE
COMBINATION OF WINDS ALOFT AND A WESTERLY SURFACE PRESSURE
GRADIENT WILL CREATE BREEZY CONDITIONS FARTHER NORTH ONLY WITH A
BIT MORE LOW LEVEL MOISTURE PRESENT. UPPER LEVEL SYNOPTIC LIFT
WILL BE ENHANCE OVERNIGHT AND SUNDAY AS AN UPPER LEVEL TROUGH OF
LOW PRESSURE DIGS SOUTH ALONG THE WEST COAST. AN INCREASING TREND
IN THE CHANCE OF PRECIPITATION WILL BE REPRESENTED IN THE FORECAST
FOR MUCH OF WESTERN MONTANA AND NORTH-CENTRAL IDAHO...EXCEPT FOR
RIGHT ALONG THE WASHINGTON BORDER. TEMPERATURES WILL ALSO BE
COOLING OFF AS CLOUDS/PRECIPITATION INCREASE SUNDAY AND MONDAY.
SNOW OVER THE HIGHEST MOUNTAINS WILL BE A GOOD POSSIBILITY ONCE
THE UPPER LEVEL TROUGH MOVES OVER THE NORTHERN ROCKIES LATE SUNDAY
NIGHT THROUGH MONDAY NIGHT.

THE AREA WILL DRY OUT FROM WEST TO EAST EARLY TUESDAY AS THE SYSTEM
MOVES EAST. ANOTHER SHORTWAVE WILL DROP SOUTH OUT OF CANADA INTO THE
NORTHERN ROCKIES TUESDAY NIGHT. MOISTURE APPEARS TO BE LIMITED AS
THIS SYSTEM INITIALLY ARRIVES SO THE POTENTIAL FOR SHOWERS WILL BE
LIMITED UNTIL A DEEPER LAYER OF MOISTURE ARRIVES WEDNESDAY
AFTERNOON.

CHANCES FOR PRECIPITATION WILL REMAIN IN THE FORECAST THROUGH
FRIDAY NIGHT WHEN THE REMNANTS OF THE MID-WEEK TROUGH FINALLY EXITS
TO THE EAST. CONDITIONS WILL REBOUND WITH A DRYING TREND ON
SATURDAY BUT TEMPERATURES WILL REMAIN BELOW NORMAL UNDER
NORTHWESTERLY FLOW PATTERN.

AVIATION...BREEZY CONDITIONS WILL CONTINUE ACROSS NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA THROUGH EARLY EVENING...MAINLY
IMPACTING TERMINALS KMSO...KBTM AND KSMN. THUNDERSTORM DEVELOPMENT
WILL ALSO MAKE ERRATIC WINDS POSSIBLE IN THESE LOCATIONS THROUGH
THIS EVENING. CLOUD COVER WILL INCREASE OVERNIGHT THROUGH SUNDAY
AS AN UPPER LEVEL TROUGH APPROACHES THE NORTHERN ROCKIES. BIGGEST
AVIATION IMPACT WILL BE GUSTY WINDS ACROSS NORTH CENTRAL IDAHO AND
SOUTHWEST MONTANA WITH MOUNTAIN PEAKS INCREASINGLY OBSCURED
THROUGH SUNDAY NIGHT.

FIRE WEATHER...A TIGHTENING SURFACE PRESSURE GRADIENT COMBINED
WITH DRY SOUTHWEST WINDS ALOFT HAS CREATED POTENTIALLY DANGEROUS
FIRE WEATHER CONDITIONS ACROSS SOUTHWEST MONTANA THROUGH THIS
EVENING. ALTHOUGH BREEZY CONDITIONS CAN BE FOUND ELSEWHERE...
HIGHER HUMIDITIES ARE EXPECTED TO OFFSET THE NEGATIVE EFFECTS OF
THE WINDS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
PREV DISCUSSION....MSJ/LOEFFELBEIN/DEROSA
AVIATION...SMITH/DE ROSA
Hazardous weather outlook, Aug 30, 2:37 PM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
237 PM MDT SAT AUG 30 2008

MTZ006-007-043-311200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
237 PM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RELATIVELY DRY COOL FRONT WILL PASS THROUGH THE REGION TODAY
CREATING A TIGHTENING SURFACE PRESSURE GRADIENT. GUSTY WINDS UP TO
30 MPH MAY BE EXPERIENCED DURING THE AFTERNOON AND EVENING HOURS.
IN ADDITION...ISOLATED THUNDERSTORMS MAY ENHANCE WIND GUST
POTENTIAL FOR HIGHER GUSTS POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD UPPER LOW PRESSURE SYSTEM WILL ENTER THE NORTHERN ROCKIES
SUNDAY NIGHT INTO MONDAY. WIDESPREAD PRECIPITATION AND COOL
TEMPERATURES...MAINLY FROM THE BITTERROOT AND SAPPHIRE MOUNTAINS
TO WEST GLACIER...ARE POSSIBLE. SNOW LEVELS MAY LOWER TO 5500 FEET BY
SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER HIGHER
TERRAIN. TRAVELLERS PLANNING TO USE MCDONALD PASS AND OTHER HIGHER
PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY
DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED FOR
MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND COLD
RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ002-311200-
WEST GLACIER REGION-
237 PM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD UPPER LOW PRESSURE SYSTEM WILL ENTER THE NORTHERN ROCKIES
SUNDAY NIGHT INTO MONDAY. WIDESPREAD PRECIPITATION AND COOL
TEMPERATURES ARE POSSIBLE. SNOW LEVELS MAY LOWER TO 5500 FEET BY
SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER HIGHER
TERRAIN. TRAVELLERS PLANNING TO USE LOGAN PASS AND OTHER HIGHER
PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY
DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED
FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND
COLD RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:24 AM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell25 min
Aug 31, 3:53 AM MDTSevere Thunderstorm WarningMSODeer Lodge, Powell41 min
Aug 31, 2:07 PM MDTSevere Thunderstorm WarningMSOPowell, Silver Bow8 min
Aug 31, 2:51 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more23 hr
Aug 31, 3:19 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Powell13 min
Aug 31, 3:49 PM MDTSevere Thunderstorm WarningMSOSilver Bow41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.